Alert archive / Oklahoma / Tornado Warnings in 1997
Tornado Warning 36, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 25, 1997, 10:45 PM CDT for Atoka County, Pushmataha County, Oklahoma. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 25, 1997, 10:45 PM CDT (03:45 UTC)
- Expired
- May 25, 1997, 11:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Atoka County, OK, Pushmataha County, OK
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 11:00 PM CDT | Thunderstorm Wind | Antlers, OK | Severe thunderstorm winds downed power lines and trees. |
| May 25, 11:39 PM CDT | Hail 2.75 | Darwin, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 8:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 3.8 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 360 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 1368 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
002
WFUS1 KOKC 260348 RRA
TOROKC
OKC005-127-260430-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1045 PM CDT SUN MAY 25 1997
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A TORNADO
WARNING EFFECTIVE UNTIL 1130 PM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES
IN SOUTHEASTERN OKLAHOMA
SOUTHEASTERN ATOKA AND SOUTHERN PUSHMATAHA
INCLUDING THE FOLLOWING LOCATIONS
ANTLERS...FARRIS...FINLEY...MOYERS...RATTAN AND SNOW
AT 1045 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM JUST
NORTHWEST OF FARRIS. THIS STORM IS STILL SHOWING CIRCULATION AND IS
CAPABLE OF PRODUCING A TORNADO. THE STORM WAS MOVING EAST AT 25 MPH.
TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES. MOVE TO
SHELTER BELOW GROUND IF POSSIBLE. OTHERWISE...MOVE TO AN
INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM
WINDOWS.
LAT...LON 3419 9535 3419 9604 3442 9582 3440 9535
...SPEG.What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 25, 3:32 PM CDT, 7 hours 13 minutes earlier.
Area forecast discussion, May 25, 3:32 PM CDT, 7 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 330 PM CDT SUN MAY 25 1997 SCT STG TSTMS ARE NOW BGNG TO DVLP IN WRN OK. XPCT THE STMS TO INCR SIGLY IN CVRG OVR THE NEXT CPL HOURS. AS A RSLT...HAVE GONE WITH HI POPS XCPT IN FAR NW OK WHERE DRIER AIR HAS ARRIVED. WL MNTN CHC SVR OVR MOST OF THE FA DUE TO HIGHLY FVRBL CONDS FOR SVR WX. ONCE THE STMS EXIT THE FA...PROB LATE THIS EVE...THE NEXT BIG QUESTION IS WHETHER THERE WL BE ENUF MSTR ARND TMRW TO SUPPORT CNVCTN. INSTAB AND PROXIMITY OF SFC BNDRYS AND UPR LOW ALL SEEM TO SUGGEST THE PSBLTY OF SCT TSTMS AGN TMRW...BUT THE AMT OF MSTR FCST APPEARS TOO LOW FOR MUCH TO DVLP. SO HAVE OPTED FOR LOW POPS...MNLY CLOSE TO THE FOCUSING MECHANISMS. ETA BRNGS A SIG COOL DOWN INTO THE NWRN ZNS ON TUE. SITN APPEARS TO BE THE TYPE WHERE COOL TEMPS WOULD BE ACCOMPANIED BY LOW CLDS AND GUSTY N WNDS. IF THAT IS IN FACT WHAT HAPPENS...THE MAX TEMPS IN THAT AREA COULD EASILY BE BLO 60 DEG. AM NOT YET THAT CONFIDENT OF SUCH A SIG DEPARTURE FM NRML...BUT WL STILL GO BLO FWC BY ABT 5 DEG. AGN ELECTED TO GENERALLY FOLLOW NCEP GDNC RATHER THAN MRF FOR EXTDD. FCSTID = 23 = CMS OKC 63 87 60 84 / 60 20 10 20 HBR 60 88 58 79 / 40 20 10 10 SPS 67 90 60 82 / 40 0 0 10 GAG 55 84 55 70 / 10 20 20 20 PNC 65 86 58 78 / 50 30 30 30 DUA 68 92 67 86 / 50 20 0 10 .OKC... OK...NONE. TX...NONE.
In the hours before
Local storm report, May 25, 10:12 PM CDT, 33 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1012 PM CDT SUN MAY 25 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0920 PM 4 E ATOKA OK 0.75 INCH HAIL.
05/25/97 ATOKA
CWLocal storm report, May 25, 10:12 PM CDT, 33 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1012 PM CDT SUN MAY 25 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0920 PM 4 E ATOKA OK 0.75 INCH HAIL.
05/25/97 ATOKA
CWLocal storm report, May 25, 10:21 PM CDT, 24 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1021 PM CDT SUN MAY 25 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1010 PM 3 NW NEWKIRK OK WIND DAMAGE
05/25/97 KAY WIDESPREAD AREA OF TREES DOWN
FROM OHP.
CWLocal storm report, May 25, 10:21 PM CDT, 24 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1021 PM CDT SUN MAY 25 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1010 PM 3 NW NEWKIRK OK WIND DAMAGE
05/25/97 KAY WIDESPREAD AREA OF TREES DOWN
FROM OHP.
CWSpecial weather statement, May 25, 10:22 PM CDT, 23 minutes before
OKZ007-012-018-019-024-025-027-028-029-039-040-044-045-260400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1022 PM CDT SUN MAY 25 1997 TORNADO WATCH NUMBER 320 IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES IN OKLAHOMA: GRANT GARFIELD KINGFISHER LOGAN CANADIAN OKLAHOMA GRADY MCCLAIN CLEVELAND GARVIN STEPEHNS JEFFERSON COTTON THE TORNADO WATCH REMAINS EFFECTIVE UNTIL 100 AM FOR THE FOLLOWING COUNTIES: KAY NOBLE PAYNE LINCOLN POTTAWATOMIE SEMINOLE HUGHES PONTOTOC COAL MURRAY JOHNSTON MARSHALL CARTER LOVE ATOKA BRYAN PUSHMATAHA CHOCTAW WR
Special weather statement, May 25, 10:28 PM CDT, 17 minutes before
OKZ007-012-018-019-024-025-027-028-029-039-040-044-045-260400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1022 PM CDT SUN MAY 25 1997 TORNADO WATCH NUMBER 320 IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES IN OKLAHOMA: GRANT GARFIELD KINGFISHER LOGAN CANADIAN OKLAHOMA GRADY MCCLAIN CLEVELAND GARVIN STEPEHNS JEFFERSON COTTON THE TORNADO WATCH REMAINS EFFECTIVE UNTIL 100 AM FOR THE FOLLOWING COUNTIES: KAY NOBLE PAYNE LINCOLN POTTAWATOMIE SEMINOLE HUGHES PONTOTOC COAL MURRAY JOHNSTON MARSHALL CARTER LOVE ATOKA BRYAN PUSHMATAHA CHOCTAW WR
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:13 PM CDT | Tornado Warning | OUN | Murray | 62 min |
| May 25, 7:14 PM CDT | Severe Thunderstorm Warning | OUN | Garvin | 46 min |
| May 25, 7:15 PM CDT | Severe Thunderstorm Warning | OUN | Pontotoc | 60 min |
| May 25, 7:27 PM CDT | Tornado Warning | OUN | Johnston, Pontotoc | 48 min |
| May 25, 7:27 PM CDT | Tornado Warning | OUN | Carter | 33 min |
| May 25, 7:59 PM CDT | Tornado Warning | OUN | Carter | 46 min |
| May 25, 8:05 PM CDT | Tornado Warning | OUN | Coal, Johnston, Pontotoc | 55 min |
| May 25, 8:36 PM CDT | Tornado Warning | OUN | Johnston, Marshall | 39 min |
| May 25, 8:46 PM CDT | Severe Thunderstorm Warning | OUN | Carter | 44 min |
| May 25, 8:59 PM CDT | Tornado Warning | OUN | Atoka, Johnston | 31 min |
| May 25, 9:07 PM CDT | Tornado Warning | OUN | Kay | 38 min |
| May 25, 9:15 PM CDT | Tornado Warning | OUN | Bryan, Marshall | 45 min |
| May 25, 9:25 PM CDT | Tornado Warning | OUN | Atoka, Pushmataha | 35 min |
| May 25, 9:39 PM CDT | Tornado Warning | OUN | Kay | 51 min |
| May 25, 9:57 PM CDT | Tornado Warning | OUN | Atoka | 48 min |
| May 25, 10:00 PM CDT | Tornado Warning | OUN | Bryan | 45 min |
| May 25, 10:26 PM CDT | Tornado Warning | OUN | Kay | 44 min |
| May 25, 11:30 PM CDT | Tornado Warning | OUN | Choctaw, Pushmataha | 45 min |
| May 26, 6:10 PM CDT | Severe Thunderstorm Warning | OUN | Seminole | 50 min |
| May 26, 6:30 PM CDT | Tornado Warning | OUN | Seminole | 30 min |
Nearby
Tornado Warnings in Oklahoma, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.